You are using an outdated browser. Please upgrade your browser to improve your experience.

You are using an outdated browser.

To ensure optimal security, this website will soon be unavailable on this browser. Please upgrade your browser to allow continued use of ACP websites.

You are here

Actualice sus Conocimientos con MKSAP18 Q&A: Respuesta y Critica

Answer

C: Pulmonary embolism

Educational Objective

Diagnose pulmonary embolism as the cause of acute hypoxemic respiratory failure and shock.

Critique

This patient most likely has a pulmonary embolism. This patient has hypoxemic respiratory failure and shock. Severe hypoxemia is generally defined as an arterial PO2 of 60 mm Hg (8.0 kPa) or less or an oxygen saturation of 89% or less while breathing ambient air. The most common causes of hypoxemic respiratory failure are conditions that lead to mismatch between the ventilation of inspired air in the alveoli and perfusion of adjacent alveolar capillaries by blood (called ventilation-perfusion [V/Q] mismatch). Conditions such as pulmonary embolism lead to V/Q mismatch. Hypoxemia due to V/Q mismatch should resolve with oxygen therapy. However, extremes of V/Q mismatch (known as a shunt) do not fully resolve with supplemental oxygen because inspired gas does not interface with the shunted blood in the lungs. In addition, this patient has evidence of cardiogenic shock, including hypotension, elevated jugular venous pressure, fixed splitting of the second heart sound, and cool, mottled skin. Although cardiogenic shock can occur for many reasons, in this patient, it is the result of the pulmonary embolism causing a mechanical blockage in the pulmonary circulation, leading to impaired cardiac output from the right ventricle. Fat emboli following long-bone fractures can mimic pulmonary emboli.

Anaphylactic shock is a type of distributive shock, as might occur if a patient with an allergy to penicillin were given either penicillin or a related agent to which she reacted. Anaphylaxis is an IgE-mediated reaction and manifests within minutes to 1 hour after exposure to the implicated antigen. Anaphylactic shock would result in hypotension and warm extremities, typically with hives or rash. The patient is hypotensive but does not have a rash. Respiratory failure could be present but would be associated with wheezing or stridor.

Opioid overdose can cause hypercapnic respiratory failure with hypoxemia occurring as the result of hypoventilation. Although the hypoxemia improves with oxygen, it does not improve the hypercapnea. Opioid overdose cannot account for the findings of obstructive shock.

Tension pneumothorax can cause respiratory failure and cardiogenic shock as a result of poor right ventricular filling. It should be suspected in patients with hypotension, diminished breath sounds on the affected side, distended neck veins, and tracheal deviation away from the affected side. Risk factors for tension pneumothorax include trauma, recent pulmonary procedure, mechanical ventilation, and underlying cystic lung disease. The patient has no risk factors for tension pneumothorax, and her lung findings do not support this diagnosis.

Key Point

The most common causes of hypoxemic respiratory failure are conditions that lead to ventilation-perfusion mismatch or shunt; hypoxemia due to ventilation-perfusion mismatch with shunting does not improve with supplemental oxygen.

Bibliogrpahy

Wagner PD. The physiological basis of pulmonary gas exchange: implications for clinical interpretation of arterial blood gases. Eur Respir J. 2015;45:227-43. [PMID: 25323225] doi:10.1183/09031936.00039214

Volver al boletín de Enero 2021 de ACP Global